[Skip to Content]
[Skip to Content Landing]
Article
February 1942

CONVULSIONS DURING GENERAL ANESTHESIAREPORT OF A CASE

Author Affiliations

KANSAS CITY, KAN.
From the Hixon Laboratory for Medical Research and the Department of Anesthesia, The University of Kansas School of Medicine.

Arch Surg. 1942;44(2):268-278. doi:10.1001/archsurg.1942.01210200084007
Abstract

Convulsions or violent involuntary muscular contractions which are occasionally noted in patients during anesthesia induced with ether constitute a definite clinical entity. They cause the anesthetist a great deal of anguish until they are controlled since the death of a patient during a seizure on the operating table is not rare. Lundy1 reported a mortality rate of 18.97 per cent in a series of 144 cases. Payne2 calculated the mortality rate to be 23 per cent. Woolmer and Taylor3 stated the mortality rate to be about 50 per cent. The frequency of ether convulsions is said to be between 1 in 5,000 and 1 in 10,000. Recently reports have been appearing in the literature regarding convulsions during anesthesia induced with divinyl ether.4

A sequela equally as tragic as death is complete loss of the mind; this occurred in Weber's5 case. His patient was a child

First Page Preview View Large
First page PDF preview
First page PDF preview
×